Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 62, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 17, 2008, 3:23 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2008, 3:23 PM MST (22:23 UTC)
- Expired
- Sep 17, 2008, 4:00 PM MST
- In force
- 37 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 89 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3092 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 172223 SVRVEF AZC015-CAC071-172300- /O.NEW.KVEF.SV.W.0062.080917T2223Z-080917T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 323 PM PDT WED SEP 17 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA... EXTREME EASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 400 PM PDT/400 PM MST/. * AT 313 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF MOHAVE VALLEY...AND WAS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOHAVE VALLEY AROUND 340 PM PDT... NEEDLES AROUND 350 PM MST... LAT...LON 3500 11445 3477 11452 3491 11482 3502 11478 TIME...MOT...LOC 2222Z 280DEG 15KT 3495 11466 $$ RUNK
2 follow-up statements
000 WWUS55 KVEF 172246 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 346 PM PDT WED SEP 17 2008 AZC015-CAC071-172300- /O.CON.KVEF.SV.W.0062.000000T0000Z-080917T2300Z/ MOHAVE AZ-SAN BERNARDINO CA- 342 PM MST WED SEP 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST/400 PM PDT/ FOR EXTREME EASTERN SAN BERNARDINO AND EXTREME WESTERN MOHAVE COUNTIES... AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF MOHAVE VALLEY...AND MOVING EAST AT 10 MPH. NO SEVERE WEATHER HAS BEEN REPORTED WITH THIS STORM THUS FAR BUT IT IS EXPECTED TO MOVE INTO THE MOHAVE VALLEY AREA BY 4 PM. MOHAVE VALLEY RESIDENTS AND MOTORISTS ALONG HIGHWAY 95 BETWEEN MOHAVE VALLEY AND NEEDLES SHOULD BE PREPARED FOR LARGE HAIL... DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING. LAT...LON 3499 11448 3480 11454 3491 11477 3500 11473 TIME...MOT...LOC 2242Z 280DEG 15KT 3494 11456 $$ RUNK
000 WWUS55 KVEF 172258 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 358 PM PDT WED SEP 17 2008 AZC015-CAC071-172304- /O.EXP.KVEF.SV.W.0062.000000T0000Z-080917T2300Z/ MOHAVE AZ-SAN BERNARDINO CA- 357 PM MST WED SEP 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN SAN BERNARDINO AND EXTREME WESTERN MOHAVE COUNTIES WILL EXPIRE AT 400 PM PDT/400 PM MST/... THE STORM WHICH PROMPTED A SEVERE THUNDERSTORM WARNING FOR THE MOHAVE VALLEY AREA HAS WEAKENED CONSIDERABLY. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE AS THIS STORM MOVES THROUGH MOHAVE VALLEY BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED AND THE WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 400 PM. LAT...LON 3499 11448 3480 11454 3491 11477 3500 11473 TIME...MOT...LOC 2254Z 280DEG 15KT 3493 11450 $$ RUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:27 AM MST, 5 hours 56 minutes earlier.
Area forecast discussion, Sep 17, 9:27 AM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 927 AM PDT WED SEP 17 2008 .SYNOPSIS...A TROUGH OF LOW PRESSURE WILL BRING A CHANCE OF THUNDERSTORMS TO MOST OF THE REGION TODAY...AND TO LINCOLN AND MOHAVE COUNTIES ON THURSDAY. GENERALLY DRY WEATHER IS EXPECTED ON FRIDAY...BUT ANOTHER STORM SYSTEM APPROACHING THE AREA COULD BRING INCREASING WINDS FOR THE WEEKEND. && .UPDATE...WATER VAPOR IMAGERY SHOWS AN UPPER LOW CENTERED NEAR THE SOUTHERN OREGON/NORCAL CASCADES AS OF MID-MORNING WITH A TRAILING RIBBON OF UPPER-LEVEL MOISTURE EXTENDING SOUTHWARD NEAR THE CALIFORNIA-NEVADA BORDER JUST ALONG AND EAST OF THE 500 MB TROUGH AXIS. SATELLITE LOOPS ARE SHOWING SCATTERED CLOUDS STILL ACROSS THE SIERRA AND THIS IS INDICATIVE OF SOME LINGERING MOISTURE WHICH HAS NOT BEEN ENTIRELY PUSHED OUT OF THE WESTERN PART OF THE CWFA JUST YET. LIS ARE PROGGED TO RISE TO AROUND 0 THIS AFTERNOON HERE...BUT THERE IS JUST ENOUGH INSTABILITY AND GIVEN THE FORCING OF THE TROUGH AXIS...IT IS HARD TO ARGUE THAT IT IS ENTIRELY NOT OUT OF THE QUESTION THAT A SHOWER/TSTM OR TWO DONT POP UP OVER THE SIERRA LATER THIS MORNING OR THIS AFTERNOON. THIS ALSO FITS IN WITH THE CHANGES THAT OUR NEIGHBORS IN HANFORD MADE WITH THEIR GRIDS...SO AN UPDATE WAS MADE TO ADD IN ISOLATED TSTMS IN THE SIERRA AND WHITE MOUNTAIN ZONES OF INYO COUNTY FOR THIS AFTERNOON/EARLY EVENING AND UPDATED PRODUCTS HAVE BEEN SENT. ELSEWHERE ACROSS THE AREA...THERE ARE STILL TSTMS GOING ACROSS MOHAVE COUNTY AND A FEW SHOWERS AROUND IN CLARK COUNTY AND OVER THE HIGHER TERRAIN OF DEATH VALLEY. PWATS ARE WELL UP OVER YESTERDAY WITH VALUES NEAR AN INCH AT ESSEX CA THIS MORNING. EXPECT TO SEE ADDITIONAL ACTIVITY DEVELOP BY THIS AFTERNOON IN THE REST OF THE AREA AHEAD OF THE APPROACHING TROUGH AXIS. SOME ENHANCEMENT FOR STORMS IS POSSIBLE ACROSS MOHAVE COUNTY AS THEY ARE CLOSER TO A 50 KT JETSTREAK MOVING ACROSS SOUTHERN AZ...AS WELL AS THE PROXIMITY TO ANOTHER UPPER LEVEL DISTURBANCE THAT WAS OVER EASTERN AZ AND HEADING EASTWARD. REMAINDER OF GRIDS/ZONES LOOK GOOD AND NO CHANGES WERE NEEDED. && .SHORT TERM...ISOLATED STORMS HAVE BEEN BUBBLING ALL NIGHT. THE MAIN AREA HAS BEEN EAST OF KINGMAN BETWEEN ROUTE 66 AND I-40...AND ANOTHER SHORT LIVED STORM BRIEFLY POPPED UP JUST NORTH OF RACHEL. WATER VAPOR LOOP SHOWS CIRCULATION OVER FAR NORTHERN CALIFORNIA WITH A TRAILING COMMA DOWN THROUGH MUCH OF THE STATE. THIS WILL SLOWLY MOVE NORTHEAST TODAY AND PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. ONLY CHANGE FROM PREVIOUS PACKAGE WAS TO INCREASE POPS OVER SAN BERNARDINO COUNTY WHERE THE COMMA TAIL HAS LAGGED BACK TO THE WEST. AS THIS FEATURE CONTINUES TO SHIFT NORTHEAST...PRECIP CHANCES WILL BE LIMITED TO THE EASTERN SECTIONS OF OUR CWFA THURSDAY...AND WE SHOULD DRY OUT FRIDAY. BY THAT TIME...THE TIGHTLY WOUND LOW SEEN NEAR 43N 142W THIS MORNING WILL BECOME A PLAYER. THERE HAS BEEN QUITE A BIT OF MODEL DISAGREEMENT AND RUN TO RUN DISCONTINUITY WITH THIS SYSTEM...SO CONFIDENCE IN THE DETAILS IS LOW. CURRENT MODEL CONSENSUS IS FOR A TRACK THROUGH FAR NORTHERN CALIFORNIA FRIDAY AND ALONG THE NEVADA OREGON BORDER FRIDAY NIGHT. THIS WOULD KEEP MOST PRECIP CHANCES NORTH OF OUR AREA...BUT WINDS COULD BE A CONCERN. PAINTED SOME 25-30 MPH GUSTS IN THE WESTERN AND NORTHERN ZONES FRIDAY AFTERNOON...WHICH COULD BE TOO HIGH OR TOO LOW DEPENDING ON THE EVENTUAL TRACK OF THE LOW. .LONG TERM...SATURDAY THROUGH TUESDAY...MODELS STILL COMING CLOSE TO EACH OTHER CONCERNING THE WEEKEND TROUGH. THE TREND IS TO KEEP THE TRACK AND BULK OF THE WEATHER TO THE NORTH OF OUR FORECAST AREA. FOR SATURDAY I LOWERED THE PRECIPITATION CHANCES TO THE POINT THEY DO NOT APPEAR IN THE ZONES. FROM SUNDAY ONWARD THERE IS BROAD AGREEMENT IN A LARGE SCALE TROUGH SETTING UP OVER THE WESTERN 1/3 OF THE CONUS. THE GFS IS THE DEEPEST AND HAS A PACIFIC FRONT COMING THROUGH ON TUESDAY. THIS FAR OUT DID NOT LOWER TEMPERATURES DRASTICALLY BUT ONLY A FEW DEGREES FOR NOW. THE TEMPERATURE IS ONE PARAMETER THAT I HAVE LOW CONFIDENCE IN AFTER MONDAY. THE ECMWF IS SHALLOWER WITH THIS TROUGH AND DOES NOT BRING THE FRONT THIS FAR SOUTH. ANOTHER ITEM NEEDING ATTENTION ON TUESDAY WOULD BE WINDS AS THERE IS GOOD THERMAL GRADIENT FORECAST AND JET SPEEDS OF OVER 110 KNOTS ARE FORECAST OVER SOUTHERN NEVADA. IT IS ONE OF THOSE LOW PROBABILITY BUT HIGH IMPACT SITUATIONS. && .AVIATION...FOR MCCARRAN...THE LAS VEGAS VALLEY WILL SEE SIMILAR WEATHER TODAY AS YESTERDAY WITH THUNDERSTORMS FORMING OVER LOCAL MOUNTAINS BY EARLY AFTERNOON AND DRIFTING INTO THE VALLEY. EVEN IF THE STORMS DO NOT PASS OVER KLAS THE OUTFLOW WINDS COULD CAUSE ERRATIC WIND SHIFTS. OUTSIDE OF THE THUNDERSTORM EFFECTS WINDS WILL FOLLOW THE USUAL DIURNAL PATTERN OF SOUTHWEST AT NIGHT THROUGH MORNING THEN NORTHEAST TO EAST BY LATE MORNING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORM ACTIVITY WILL BE OVER MOST AREAS THIS AFTERNOON AND WILL POSE THE USUAL PROBLEMS...ESPECIALLY OUTFLOW WINDS. WINDS WILL BE PREDOMINATELY FROM THE SOUTH TO SOUTHWEST IN AREAS AWAY FROM THUNDERSTORMS. && .FIRE WEATHER...THUNDERSTORMS TODAY REMAIN THE MAIN CONCERN. THERE IS STILL A SLIGHT RISK OF DRY THUNDER IN LINCOLN COUNTY...BUT IF ANY STORMS ARE DRY...EXPECT COVERAGE TO BE LESS THAN 15 PERCENT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...STACHELSKI AVIATION...KENNEDY/JACQUES PREVIOUS SHORT TERM/LONG TERM/FIRE WX...MORGAN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 17, 2:27 AM MST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 227 AM PDT WED SEP 17 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-180700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 227 AM PDT WED SEP 17 2008 /227 AM MST WED SEP 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE WILL BRING A CHANCE OF THUNDERSTORMS TO MUCH OF THE AREA TODAY. SEVERE WEATHER AND FLASH FLOODING ARE NOT LIKELY...BUT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL LINGER IN MOHAVE AND LINCOLN COUNTIES THURSDAY...THEN A SERIES OF LOW PRESSURE SYSTEMS WILL BRING A RISK OF INCREASING WINDS FRIDAY THROUGH TUESDAY. THE AREAL EXTENT AND STRENGTH OF THE WINDS ARE STILL HIGHLY UNCERTAIN...BUT THE BEST CHANCE FOR STRONG WINDS APPEARS TO BE IN THE SOUTHERN GREAT BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 6:10 PM MST | Flash Flood Warning | VEF | San Bernardino | 65 min |
| Sep 17, 12:29 PM MST | Areal Flood Advisory | VEF | San Bernardino | 91 min |
| Sep 17, 1:14 PM MST | Areal Flood Advisory | VEF | Inyo, San Bernardino | 2 hr |
| Sep 17, 1:21 PM MST | Areal Flood Advisory | VEF | San Bernardino | 40 min |
| Sep 17, 3:14 PM MST | Areal Flood Advisory | VEF | San Bernardino | 65 min |
| Sep 17, 3:21 PM MST | Areal Flood Advisory | VEF | San Bernardino | 84 min |
| Sep 17, 4:13 PM MST | Areal Flood Advisory | VEF | San Bernardino | 92 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.